Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 78, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2013, 5:33 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 5:33 PM MST (00:33 UTC)
- Expired
- Aug 28, 2013, 6:15 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 178 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS55 KTWC 290033 SVRTWC AZC019-290115- /O.NEW.KTWC.SV.W.0078.130829T0033Z-130829T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 533 PM MST WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 615 PM MST * AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES EAST OF ORGAN PIPE NATIONAL MONUMENT...OR 34 MILES WEST OF SELLS...AND MOVING WEST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GU VO AND PIA OIK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3190 11288 3205 11294 3208 11242 3180 11242 TIME...MOT...LOC 0033Z 083DEG 21KT 3197 11251 $$ FRANCIS
2 follow-up statements
177 WWUS55 KTWC 290052 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 552 PM MST WED AUG 28 2013 AZC019-290115- /O.CON.KTWC.SV.W.0078.000000T0000Z-130829T0115Z/ PIMA AZ- 552 PM MST WED AUG 28 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR WEST CENTRAL PIMA COUNTY... AT 549 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIA OIK...OR 44 MILES WEST OF SELLS...MOVING WEST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3190 11288 3205 11294 3208 11242 3180 11242 TIME...MOT...LOC 0052Z 083DEG 21KT 3196 11264 $$ FRANCIS
764 WWUS55 KTWC 290119 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 619 PM MST WED AUG 28 2013 AZC019-290128- /O.EXP.KTWC.SV.W.0078.000000T0000Z-130829T0115Z/ PIMA AZ- 619 PM MST WED AUG 28 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY HAS EXPIRED... AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD WEAKENED BELOW SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3190 11288 3205 11294 3208 11242 3180 11242 TIME...MOT...LOC 0052Z 083DEG 21KT 3196 11264 $$ FRANCIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:10 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 28, 2:10 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST WED AUG 28 2013 .SYNOPSIS...AN ADDITIONAL STRONG SHOT OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL BE ACCOMPANIED BY A MID LEVEL IMPULSE PUSHING UP FROM NORTHWEST MEXICO TONIGHT. THIS WILL LEAD TO A QUICK INCREASE IN THUNDERSTORM COVERAGE BY THIS EVENING WITH SOME STORMS GENERATING LOCALLY HEAVY RAIN. DEEP MOISTURE WILL COMBINE WITH OCCASIONAL IMPULSES IN THE SOUTHERLY FLOW TO BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE WEEK. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWS A FAIRLY SIGNIFICANT INCREASE IN MOISTURE FROM YESTERDAY WITH A PRECIPITABLE WATER VALUE OF 1.44 INCHES COMPARED TO 1.29 INCHES FROM YESTERDAY MORNING. THE AIRMASS IS EXPECTED TO BECOME INCREASINGLY MORE MOIST AND UNSTABLE AS THE DAY WEARS ON WITH ISOLATED TO SCATTERED COVERAGE OF STORMS THIS EVENING BUT BECOMING SCATTERED TO OCCASIONALLY NUMEROUS LATE THIS EVENING AS FORCING FROM THE APPROACHING INVERTED TROUGH CONTINUES TO TRIGGER DEVELOPMENT OF STORMS LATER TODAY. THE SATELLITE DERIVED BLENDED TOTAL WATER PRODUCT SHOWS PW'S OF AROUND 1.4 ACROSS SOUTHERN ARIZONA WHICH MATCHES WITH THIS MORNINGS SOUNDING...BUT MUCH FARTHER SOUTH OVER THE CENTRAL GULF OF CALIFORNIA AND SURROUNDING AREAS PW VALUES ARE IN EXCESS OF 2.5 INCHES AND THIS 'JUICY' AIR IS PROGGED TO LIFT TO THE NORTH ACROSS SOUTHWEST AND SOUTH CENTRAL ARIZONA DURING THE NEXT COUPLE OF DAYS WITH PW'S IN EXCESS OF THE 2 INCH MARK FOR WESTERN DESERTS WITH VALUES AROUND 1.2 - 1.5 INCHES FOR THE FAR EASTERN ZONES BY THURSDAY. LATEST RADAR MOSAIC IS DETECTING MOSTLY ISOLATED SHOWERS AND A FEW THUNDERSTORMS...MOSTLY ALONG THE INTERNATIONAL BORDER...BUT ALSO A LARGE BATCH OF SHOWERS MOVING NORTH FROM MEXICO INTO SOUTHERN NEW MEXICO. MODELS INDICATE THAT THE INVERTED TROUGH TO OUR SOUTHEAST WILL CONTINUE TO MAKE PROGRESS INTO SOUTHEAST ARIZONA OVERNIGHT AND BY FRIDAY EXTEND FROM SOUTHWEST ARIZONA TO THE FOUR CORNERS AREA. BOTTOM LINE IS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AFFECTING MOST OF MY FORECAST AREA THROUGH FRIDAY. THEREAFTER...THE RIDGE WHICH IS CURRENTLY CENTERED OVER PORTIONS OF MISSOURI AND ARKANSAS WILL EVENTUALLY RETROGRADE TO A POSITION NORTH AND EAST OF ARIZONA. THIS WILL RESULT IN LESSER RAIN CHANCES...BUT STILL IN THE ISOLATED TO SCATTERED CATEGORY EACH DAY THROUGH MIDWEEK. HIGHS GENERALLY 6 TO 8 DEGS BELOW NORMAL THURSDAY...THEN 2 TO 4 DEGS BELOW NORMAL FOR FRIDAY AND SATURDAY...NEAR NORMAL FOR SUNDAY...AND 1 TO 3 DEGS ABOVE NORMAL THEREAFTER. LOWS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THURSDAY THROUGH SATURDAY...THEN 3 TO 5 DEGS ABOVE NORMAL FOR SUNDAY THROUGH WEDNESDAY. && .AVIATION...SCT-BKN CLOUDS AT 5-9K FT AGL AND BKN-OVC CLOUDS AT 10-14K FT AGL THRU 29/06Z...THEN SCT-BKN CLOUDS AT 11-16K FT AGL. SCT TSRA/SHRA WILL OCCUR THRU THE LATE EVENING HOURS TONIGHT...WITH SCATTERED TO NUMEROUS COVERAGE ON THURSDAY. THE STRONGER TSRA WILL PRODUCE IFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE... ELY/SELY SURFACE WIND AT 5-15 KTS THRU THURSDAY AFTERNOON OR 29/19Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY...THEN SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. 20-FOOT WINDS WILL BE EAST TO SOUTHEAST AROUND 5 TO 15 MPH THROUGH THURSDAY. THEREAFTER...NORMAL DIURNAL WIND TRENDS WILL RETURN BY THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PUBLIC...MOLLERE AVIATION/FIRE WEATHER...ZELL
In the hours before
Special weather statement, Aug 28, 3:07 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST WED AUG 28 2013
AZZ501-502-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
307 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...
AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AJO...OR 39 MILES SOUTH OF GILA BEND...
MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3222 11293 3246 11308 3250 11281 3244 11273
3236 11266
TIME...MOT...LOC 2207Z 052DEG 9KT 3239 11283
FRANCISSpecial weather statement, Aug 28, 3:24 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 324 PM MST WED AUG 28 2013 AZZ502-503-515-282300- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 324 PM MST WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM MST... AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KITT PEAK...OR 20 MILES EAST OF SELLS... MOVING WEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK AND PAN TAK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3187 11171 3204 11170 3206 11149 3190 11147 TIME...MOT...LOC 2223Z 086DEG 7KT 3197 11155 KD
Special weather statement, Aug 28, 3:45 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 345 PM MST WED AUG 28 2013 AZZ501-502-282330- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ- 345 PM MST WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 430 PM MST... AT 339 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF AJO...OR 48 MILES SOUTH OF GILA BEND...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT AND KUAKATCH. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3198 11261 3202 11289 3234 11281 3232 11260 TIME...MOT...LOC 2245Z 006DEG 10KT 3224 11272 FRANCIS
Special weather statement, Aug 28, 4:32 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 432 PM MST WED AUG 28 2013 AZZ502-290015- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 432 PM MST WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 515 PM MST... AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SELLS...MOVING WEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...PAPAGO FARMS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3177 11245 3194 11245 3190 11204 3165 11204 TIME...MOT...LOC 2332Z 090DEG 10KT 3181 11214 FRANCIS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:39 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Aug 28, 6:05 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 28, 7:43 PM MST | Flash Flood Warning | TWC | Pima | 107 min |
| Aug 28, 9:32 PM MST | Areal Flood Warning | TWC | Pima | 8 hr |
| Aug 29, 3:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.